Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

August 3, 2012Alpine County, California

NWS Reno, NV issued this special weather statement at Aug 3, 2012, 5:28 PM PDT for Alpine County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 5:28 PM PDT (00:28 UTC)
Expired
Aug 3, 2012, 6:00 PM PDT
In force
32 min
Issued by
NWS Reno, NV

County Alpine County, CA

The radar

The Reno radar (KRGX), 134 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5736 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS85 KREV 040028
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT FRI AUG 3 2012

CAZ072-073-NVZ003-040100-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
528 PM PDT FRI AUG 3 2012

...STRONG THUNDERSTORM SOUTH OF MARKLEEVILLE...

AT 522 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COLEVILLE...AND IS NEARLY 
STATIONARY.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN...SMALL PEA SIZE HAIL...AND 
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

&&

LAT...LON 3867 11950 3841 11959 3840 11968 3854 11980
      3866 11980
TIME...MOT...LOC 0028Z 083DEG 3KT 3851 11965

$$

JHW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:02 PM PDT, 26 minutes earlier.

Area forecast discussion, Aug 3, 5:02 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT FRI AUG 3 2012

.UPDATE...
QUICK UPDATE TO BRING ISOLATED THUNDERSTORMS FURTHER NORTH INTO
ALPINE COUNTY THIS EVENING. THUNDERSTORMS HAVE FORMED SOUTH OF
MARKLEEVILLE AND WEST OF BRIDGEPORT THIS AFTERNOON AND CONTINUE TO
REFORM AS THEY SLOWLY MOVE WESTWARD. STILL EXPECT THESE STORMS TO
DIE OFF AFTER LOSS OF HEATING THIS EVENING. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 251 PM PDT FRI AUG 3 2012/

SHORT TERM...
CURRENT PATTERN IS A STRONG RIDGE OF HIGH PRESSURE OVER THE GREAT
BASIN WITH AN AREA OF LOW PRESSURE SPINNING OFF THE CALIFORNIA
COAST. FLOW BETWEEN THESE PRESSURE SYSTEMS WILL CONTINUE TO BRING
UP MOISTURE FROM THE SOUTH LEADING TO INCREASING THUNDERSTORM
CHANCES INTO THE WEEKEND. CONVECTION THIS AFTERNOON SHOULD BE
CONFINED TO THE HIGHER TERRAIN OF MONO AND WESTERN MINERAL
COUNTIES WITH AFTERNOON EVENING WESTERLIES PUSHING THROUGH ALL
OTHER AREAS WITH GUSTS 20-25 MPH. SMOKE FROM THE CHIPS FIRE IN
WESTERN PLUMAS COUNTY SHOULD MIX OUT SOME THIS AFTERNOON INTO
EVENING IN AREAS AFFECTED BUT SHOULD SETTLE BACK IN LATER TONIGHT
AS THE SMOKE PLUME AGAIN DRIFTS EAST INTO NE CA AND WESTERN NV.
SOUTH WINDS SATURDAY SHOULD PUSH THE PLUME NORTH TOWARD THE OREGON
BORDER DURING THE DAY AND AWAY FROM RENO/TAHOE/CC PROVIDING SOME
RELIEF.

THE LOW OFF THE COAST IS EXPECTED TO BEGIN EJECTING NORTHEASTWARD
SATURDAY INTO SUNDAY MORNING AS A SOMEWHAT NEGATIVE TILTED
WAVE. THE FLOW AROUND THE LOW DOESN'T SET UP QUITE LONG ENOUGH TO
BRING IN COPIOUS AMOUNTS OF MOISTURE, BUT LONG ENOUGH TO BRING IN
PW'S OF AROUND 0.80", LOCALLY A BIT HIGHER. ENOUGH MOISTURE IS
EXPECTED TO PUSH UP THE SPINE OF THE SOUTHERN SIERRA SATURDAY,
LEADING TO ISOLATED TO SCATTERED THUNDERSTORMS FOR MONO AND
ALPINE COUNTIES. A FEW LATE AFTERNOON ISOLATED STORMS ARE
EXPECTED FOR RENO/TAHOE AND NORTH TOWARD SUSANVILLE WITH SOME DRY
STRIKES POSSIBLE.

THE GREATER CHALLENGE IS SATURDAY NIGHT INTO SUNDAY AS THE LOW
MOVES THROUGH NORTHERN CALIFORNIA. THE GFS AND EC ARE QUICKER ON
EJECTING THE LOW THROUGH THE FORECAST AREA EARLY SUNDAY MORNING
INTO EARLY AFTERNOON LEADING TO SHOWERS AND THUNDERSTORMS OVER
THE SIERRA INTO EXTREME WESTERN NV. THE NAM IS A BIT SLOWER AND
MAINTAINS STORMS OVER ALL THE SIERRA THROUGH SUNDAY AFTERNOON,
ALTHOUGH THE LATEST 18Z HAS TRENDED TOWARD THE FASTER GFS AND EC,
WHICH IS WHERE THE AFTERNOON PACKAGE IS BIASED TOWARD. THE TIMING
OF THIS LOW IS NOT IDEAL FOR DRY LIGHTING FOR THE RENO/TAHOE ZONES
AS IT PASSES OVER DURING THE EARLY MORNING HOURS WITH ABUNDANT
CLOUD COVER, LIMITING INSTABILITY AND LIGHTNING COVERAGE. HOWEVER,
OVER EASTERN LASSEN, NORTHERN WASHOE, AND PERSHING/CHURCHILL
COUNTIES, THE LOW WILL BE ABLE TO ACT ON PEAK HEATING AND WITH
SUFFICIENT MOISTURE IN PLACE ALONG WITH ABOVE NORMAL TEMPERATURES
LEAD TO MAINLY DRY THUNDERSTORMS WITH THE POTENTIAL FOR NUMEROUS
NEW FIRE STARTS. STORM SPEEDS COULD BE RELATIVELY QUICK DURING THE
AFTERNOON AND EVENING, ESPECIALLY NORTH AND EAST OF RENO, LIMITING
RAINFALL AMOUNTS. SEE FIRE DISCUSSION BELOW FOR MORE DETAILS ON
CRITICAL FIRE WEATHER CONDITIONS WITH THIS PATTERN.

HIGH PRESSURE TO BUILD INTO THE SIERRA AND WESTERN NV IN THE WAKE
OF THE DEPARTING LOW, BRINGING DRY AND WARM CONDITIONS TO THE
REGION ALONG WITH GUSTY AFTERNOON AND EVENING WESTERLY WINDS ALONG
AND IN THE LEE OF THE SIERRA.  MILNE

LONG TERM...TUESDAY THROUGH FRIDAY...

THE LARGE SCALE PATTERN IN THE EXTENDED WILL FEATURE A DRY SOUTHWEST
FLOW ALOFT WITH A FOUR CORNERS RIDGE STEADILY BUILDING WESTWARD.
THIS WILL RESULT IN DRY AND HOT CONDITIONS DEVELOPING WITH HIGH
TEMPERATURES BY MIDWEEK APPROACHING THE TRIPLE DIGITS IN THE RENO
AREA, MID 100S ACROSS THE BASIN AND RANGE, AND MID 80S IN THE SIERRA
VALLEYS. THE MAIN CHANGE TO THE FORECAST WAS TO INCREASE HIGH
TEMPERATURES EACH DAY. THE BUILDING RIDGE PRODUCES 700MB
TEMPERATURES NEAR 17C BY THURSDAY, WHICH WITH DAYTIME MIXING WOULD
PUT RENO INTO THE TRIPLE DIGITS. OVERALL EXPECTING A DRY FORECAST
AND DO EXPECT SOME CUMULUS DEVELOPMENT ACROSS MONO-MINERAL BY
WED-THU AFTERNOON BUT INSTABILITY LOOKS LIMITED ENOUGH TO KEEP TS
MENTION OUT OF THE FORECAST AT THIS TIME. FUENTES

AVIATION...
MOUNTAIN OBSCURATION AND MVFR VISIBILITY POSSIBLE THROUGH 23Z TODAY
MAINLY AT KRNO AS SMOKE FROM THE CHIPS WILDFIRE MOVES ACROSS THE
REGION. DO EXPECT SMOKE TO SETTLE BACK ACROSS THE VALLEY OVERNIGHT.
WINDS ALOFT SATURDAY SHOULD KEEP THE BULK OF THE SMOKE AWAY FROM ALL
TERMINALS DURING THE EARLY AFTERNOON.

THUNDERSTORM POTENTIAL WILL INCREASE OVER THE WEEKEND AS A TROUGH
OFF THE WEST COAST INTERACTS WITH MONSOON MOISTURE OVER THE DESERT
SOUTHWEST. ISOLATED TS DEVELOPMENT POSSIBLE ACROSS THE SIERRA RIDGES
AND TERMINALS AFTER 21Z SATURDAY WITH SCATTERED TS COVERAGE POSSIBLE
FOR ALL TERMINALS AFTER 00Z. STORMS COULD PRODUCE OUTFLOW WINDS UP
TO 45KTS. FUENTES

FIRE WEATHER...
THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING FOR
EASTERN LASSEN, NORTHERN WASHOE, CHURCHILL AND PERSHING COUNTIES AS
WELL AS THE SURPRISE VALLEY IN CALIFORNIA WHICH IS WHERE THE BEST
CHANCES FOR DRY THUNDERSTORMS EXIST. ELSEWHERE, WILL LEAVE WATCHES
INTACT ACROSS THE SIERRA AND EASTERN CALIFORNIA AS WELL AS THE
SIERRA FRONT AND MINERAL COUNTY IN NEVADA WHERE CHANCES STILL EXIST,
BUT CONDITIONS DO NOT LOOK AS GOOD AS BEFORE. HAVE DROPPED THE FIRE
WEATHER WATCH FOR MONO COUNTY AS STORMS THAT DO DEVELOP WILL BE WET.

HOT AND DRY CONDITIONS CONTINUE ACROSS NORTHEAST CALIFORNIA, THE
EASTERN SIERRA AND WESTERN NEVADA. ONLY EXCEPTION IS AREAS SOUTH
ROUGHLY OF A LINE FROM BRIDGEPORT TO HAWTHORNE, WHERE ENOUGH
MOISTURE AND INSTABILITY ARE IN PLACE FOR ISOLATED THUNDERSTORMS.
STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING SHOULD MOVE
SLOWLY, WHICH WILL HELP LIGHT RAINFALL AMOUNTS TO REACH THE GROUND
EVEN AT LOW ELEVATIONS. THE RAINFALL CORES WILL BE SMALL SO DRY
STRIKES ARE POSSIBLE ALONG WITH OUTFLOW WINDS OF 40 MPH OR MORE.

UPPER FLOW IS TURNING SOUTHERLY WITH INCREASING MOISTURE INTO
NORTHERN CALIFORNIA AND WESTERN NEVADA SATURDAY AND SATURDAY NIGHT.
MODELS DIFFERENCES CONTINUE TO EXIST WITH THE PLACEMENT OF THE BEST
SURGE OF MOISTURE AND ALSO WITH INSTABILITY PARAMETERS, BUT ARE AT
LEAST BEGINNING TO TREND TOWARD EACH OTHER. MODELS ARE SHOWING THAT
THE INITIAL SURGE OF MOISTURE WILL REMAIN OVER THE SIERRA STRETCHING
INTO THE SOUTHERN CASCADES, WHICH IS MORE TYPICAL WITH SOUTHEAST
FLOW EVENTS. THIS WOULD LIMIT THE THUNDERSTORM POTENTIAL TO SOUTH OF
HIGHWAY 50 SATURDAY AFTERNOON (OUTSIDE OF THE SIERRA, WHERE IT WILL
STRETCH NORTH TO PORTOLA), SO HAVE TRIMMED THE FORECAST BACK TO BE
IN BETTER LINE WITH THIS, WITH STORMS SPREADING NORTHWARD THROUGH
THE NIGHT. A SHORTWAVE PUSHING INTO CALIFORNIA WILL HELP TO PUSH THE
MOISTURE NORTH AND EASTWARD BY SUNDAY WITH THE GREATEST THUNDERSTORM
COVERAGE EXPECTED THROUGH THE RED FLAG WARNING AREAS.

INITIAL STORM MOVEMENT WILL BE FAIRLY SLOW, AND EXPECT THAT STORMS
IN THE SOUTHERN SIERRA WILL BE MAINLY WET, TRANSITIONING TO A HYBRID
OF WET AND DRY NORTH OF HIGHWAY 50 AS THE MOISTURE IS SLOW TO SPREAD
NORTHWARD SATURDAY EVENING. MOISTURE WILL INCREASE ACROSS THE AREA
SUNDAY, BUT THIS WILL BE PUSHED NORTH AND EAST BY THE SHORTWAVE ON
SUNDAY. AS THIS WAVE MOVES INTO CALIFORNIA, STORMS WILL BE MOVING AT
15-25 MPH ACROSS NORTHERN NEVADA, SO EVEN WITH A MOISTER AIRMASS IN
PLACE, IT IS UNLIKELY THAT STORM CORES WILL BE ABLE TO PUT DOWN MUCH
IN THE WAY OF PRECIPITATION AND A GREATER NUMBER OF DRY STRIKES ARE
LIKELY. IT IS THE ANTECEDENT HOT AND DRY CONDITIONS WHICH WILL MAKE
THIS HYBRID EVENT MORE LIKELY TO START NEW FIRES. DF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY NVZ453-458.

     FIRE WEATHER WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
     NVZ450.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING NVZ459.

CA...RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY CAZ270-278.

     FIRE WEATHER WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
     CAZ271-272.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 3, 5:28 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT FRI AUG 3 2012

CAZ072-073-NVZ003-040100-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
528 PM PDT FRI AUG 3 2012

...STRONG THUNDERSTORM SOUTH OF MARKLEEVILLE...

AT 522 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COLEVILLE...AND IS NEARLY
STATIONARY.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

&&

LAT...LON 3867 11950 3841 11959 3840 11968 3854 11980
      3866 11980
TIME...MOT...LOC 0028Z 083DEG 3KT 3851 11965

JHW

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.